- Acetaminophen (APAP) is available alone, in combination with oral opiate, and in >200 OTC cold remedies:
- One of the most common drugs implicated in intentional and unintentional poisonings
- The number 1 reason for hepatic transplantation in the US
- N-acetyl-p-benzoquinoneimine (NAPQI) produced when APAP metabolized by cytochrome P-450:
- NAPQI normally detoxified by glutathione
- In overdose, glutathione is quickly depleted and NAPQI causes hepatic damage.
- N-acetylcysteine (NAC) replenishes the liver's glutathione stores.
- Increased risk of toxicity:
- Patients with poor nutrition have decreased glutathione stores.
- APAP half-life:
- 2.5–4 hr in a nonoverdose setting
- >4 hr in overdose
- APAP half-life:
- Toxic dose >150 mg/kg acutely
- Probable toxic level is 140 μg/mL at 4 hr postingestion (see nomogram for acute intoxication).
(Adapted from Rumack BH, Matthew H. Acetaminophen poisoning and toxicity. Pediatrics. 1975;55:871–876.)
- Therapeutic plasma concentration is 5–20 μg/mL.
Signs and SymptomsAcute overdose:
- Phase 1: 0.5–24 hr postingestion:
- Nausea, vomiting, malaise
- Occurs with large overdoses
- May not be present with smaller toxic doses
- Phase 2: 24–72 hr postingestion:
- Decreased GI symptoms
- Hepatic damage is occurring.
- Right upper quadrant pain and tenderness
- Elevation of liver enzymes, PT/INR, bilirubin
- Prolonged (>4 hr) APAP half-life implies hepatic toxicity.
- Phase 3: 72–96 hr postingestion:
- Critical time period in the prognosis
- Peak liver function abnormalities
- Hepatic encephalopathy develops.
- If the PT/INR continues to rise and/or renal insufficiency develops beyond the 3rd day postingestion, there is high likelihood that the patient will require hepatic transplantation.
- Phase 4: 96 hr to 10 days postingestion:
- Resolution of hepatic injury or progression to complete hepatic failure
- Ingestion history of all APAP-containing products
- Time of ingestion
- APAP level:
- Obtain 4 hr postingestion level or immediately on presentation if >4 hr postingestion.
- Use Rumack–Matthew nomogram as therapeutic guide for single acute overdose (see ).
- In chronic or very late ingestions (>24 hr), obtain level, but do not use nomogram for therapeutic guidance.
- Call poison center ( 222-1222) or toxicologist.
Diagnostic Tests and InterpretationLab
- APAP level
- Electrolytes, BUN, creatinine, and glucose
- Liver enzymes:
- Elevated AST is the first abnormality detected.
- AST/ALT levels may rise >10,000 in stage III of toxicity.
- Pregnancy test
- Toxicology screen
- Suspect APAP as coingestant with other drugs in overdose.
- Causes of acute onset hepatotoxicity:
- Infectious hepatitis
- Reye syndrome
- Amanita sp. mushrooms toxicity
- Herbal and dietary supplements
- Other drug ingestions
- Transport all pill bottles/pills involved in overdose for identification in ED.
- OTC cold remedies often contain APAP.
- Airway, breathing, circulation (ABCs)
- Administer supplemental oxygen.
- Administer naloxone, thiamine, D50 (or Accu-Chek) for altered mental status.
- Supportive care:
- IV fluids
- Gastric decontamination:
- Administer a single dose of activated charcoal if recent ingestion.
N-acetylcysteine (NAC) Administration
- Administer if toxic level detected as defined by Rumack–Matthew nomogram.
- NAC virtually 100% hepatoprotective if initiated within 8 hr of an acute overdose
- NAC available in oral form or IV form
- <8 hr postingestion:
- Check APAP level.
- Initiate NAC if APAP level will not be available within 8 hr of ingestion and toxic ingestion suspected.
- Discontinue NAC if APAP level nontoxic.
- ≥8 hr postingestion:
- Initiate NAC immediately if suspected toxic ingestion.
- Check APAP level.
- Discontinue NAC if APAP level is nontoxic.
- >24 hr postingestion or chronic repeated APAP ingestion
- Initiate NAC if:
- Ingestion >150 mg/kg APAP
- Abnormal hepatic screening panel
- Discontinue NAC if APAP falls to nondetectable level and no AST elevation occurs by 36 hr postingestion.
- Call poison center ( 222-1222) or toxicologist for help.
- Initiate NAC if:
- Oral NAC:
- Poor taste and odor:
- Dilute to 5% with fruit juice or soft drink to increase palatability.
- Use antiemetics (metoclopramide or ondansetron) liberally to facilitate PO administration.
- If the patient vomits NAC within 1 hr of administration, repeat the dose.
- Administer NAC as a drip through nasogastric (NG) tube if vomiting continues.
- Given q4h
- Poor taste and odor:
- IV NAC (2 options):
- Acetadote® infusion given per manufacturer's instructions
- Oral NAC given by IV route if:
- Oral form not tolerated because of vomiting
- Acetadote® not available
- Contact local poison center or toxicologist for help.
- No teratogenicity with NAC
- NAC may be effective in protecting fetal liver:
- Fetal liver metabolizes APAP to toxic NAPQI after 14 wk gestation.
A shortened oral NAC protocol may be considered with poison center or toxicology consultation.
- NAC: 140 mg/kg PO loading (adult and pediatric) followed by 70 mg/kg q4h for 17 additional doses
- Acetadote: 21 hr IV infusion: 150 mg/kg over 60 min, then 50 mg/kg over 4 hr, then 100 mg/kg over 16 hr for total dose 300 mg/kg (see package insert for additional guidance, especially for pediatric infusion dosing)
- Activated charcoal: 1–2 g/kg PO
- Dextrose: D50W 1 amp (50 mL or 25 g; peds: D25W 2–4 mL/kg) IV
- Metoclopramide: Start with 10 mg (peds: 1 mg/kg) IV (1 mg/kg max.)
- Naloxone (Narcan): 0.4–2 mg (peds: 0.1 mg/kg) IV or IM initial dose
- Ondansetron: >80 kg, 12 mg; 45–80 kg, 8 mg (peds: 0.15 mg/kg) IV
- Thiamine (vitamin B1): 100 mg (peds: 50 mg) IV or IM
Treating the mother maximizes treatment for the fetus. NAC crosses the placenta and is considered safe PO or IV.
- Hepatotoxic level of APAP requiring full course of NAC therapy (see “Treatment”)
- LFT abnormalities in the setting of chronic ingestion or late presentation
- Nontoxic suicide attempt requiring psychiatric treatment
Asymptomatic patients with nontoxic ingestions not requiring full course of NAC therapy
Issues for Referral
Evidence of significant hepatotoxicity at time of ED arrival warrants early evaluation by hepatology and/or transplant service.
- Substance abuse referral for patients with oral opiate abuse
- Patients with unintentional (accidental) poisoning require poison prevention counseling.
- Patients with intentional (e.g., suicide) poisoning require psychiatric evaluation.
Pearls and Pitfalls
- Consider occult APAP poisoning in patients evaluated for oral opiate abuse.
- Do not use the nomogram for patients with chronic ingestion or late presentation.
- Do not stop NAC therapy until nondetectable APAP level and improvement (or resolution) of laboratory and clinical evidence of hepatotoxicity.
- Brok J, Buckley N, Gluud C. Interventions for paracetamol (acetaminophen) overdose. Cochrane Database Syst Rev. 2006;19(2):CD003328.
- Heard K. Acetylcysteine for acetaminophen poisoning. N Engl J Med. 2008;359(3):285–292. [PMID:18635433]
- Larson AM, Polson J, Fontana R, et al. Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study. Hepatology. 2005;42(6):1364–1372. [PMID:16317692]
- Rumack BH. Acetaminophen misconceptions. Hepatology. 2004;40(1):10–15. [PMID:15239079]
- Williamson K, Wahl MS, Mycyk MB. Direct Comparison of 20-Hour IV, 36-Hour Oral, and 72-Hour Oral Acetylcysteine for Treatment of Acute Acetaminophen Poisoning. Am J Ther. 2013;20(1):37–40. [PMID:23299230]
965.4 Poisoning by aromatic analgesics, not elsewhere classified
- Poisoning by 4-Aminophenol derivatives, accidental, init
- Poisoning by 4-Aminophenol derivatives, self-harm, init
- Poisoning by 4-Aminophenol derivatives, undetermined, init
- 70273001 Poisoning by acetaminophen
- 290134002 Accidental acetaminophen poisoning (disorder)
- 290136000 Acetaminophen poisoning of undetermined intent (disorder)
Mark B. Mycyk
© Wolters Kluwer Health Lippincott Williams & Wilkins
Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Complete Product Information.